Statistics from Altmetric.com
Ototoxicity is a recognised dose-related complication of aminoglycoside antibiotics.
We report a case of a 22-year-old woman with cystic fibrosis (CF), genotype delta F508 homozygous, with bilateral high frequency hearing loss. This was discovered when an audiogram (not previously performed) was requested for routine screening by our centre before commencement of nebulised TOBI (preservative-free pH-adjusted preparation of tobramycin for inhalation).
She had a history of diabetes mellitus, exocrine pancreatic insufficiency and developed chronic Pseudomonas aeruginosa infection when aged 5 years. She had received regular intravenous antibiotics at both paediatric and adult CF centres, which usually included a β-lactam and an aminoglycoside. Since transfer to the adult centre at the age of 18, she had received an average of three courses of antibiotics per year, predominantly tobramycin and ceftazidime. There were no risk factors for noise-induced hearing loss. Current medication included oral azithromycin, nebulised dornase alfa and TOBI.
Although the patient did not complain of hearing loss, the audiogram showed that the hearing threshold was reduced 3–8 kHz (fig 1) with normal middle ear pressures. This is consistent with hearing loss associated with aminoglycoside toxicity.
As a consequence of this result, she underwent DNA testing for the deafness mutation m.1555A>G and was found to be positive heteroplasmic (intermediate 30–70%). There is no family history of hearing impairment although, as far as we are aware, her relatives have not received intravenous aminoglycosides. The genetic report did comment that her surname was known and that she may belong to a family known to have m.1555A>G.
We now plan to avoid intravenous aminoglycosides in this patient and perform surveillance audiograms while she continues on nebulised TOBI.
To our knowledge, this is the first report of a patient with CF with this mitochondrial mutation. The prevalence of the m.1555A>G mutation in the UK is quoted as 1 in 40 000, but this figure is based on studies in children who are born deaf. Variable gene penetrance and aminoglycoside exposure means the actual prevalence is likely to be higher.3
The use of aminoglycoside antibiotics is widespread in CF care. First isolation of P aeruginosa in a patient with CF necessitates treatment to eradicate it. Nebulised and oral antibiotics or intravenous antibiotics are used.4 For chronic P aeruginosa infection, intermittent intravenous antibiotics are frequently required. To prevent antibiotic resistance, two agents are used—usually a β-lactam and an aminoglycoside.5 Ototoxicity and renal toxicity with aminoglycosides are well recognised, but these factors need to be balanced against clinical need.
The cost-effectiveness of screening for the m.1555A>G mutation in individuals who will potentially receive aminoglycosides makes financial sense, given the costs to the health service and to society of meeting the needs of profoundly deaf individuals.3 This case highlights the potential need for more widespread screening for the m.1555A>G mutation in patients with CF. This will ensure that we can protect against aminoglycoside ototoxicity where possible, or at least fully inform our patients of the potential risk of deafness with these antibiotics.
Competing interests: None.
Patient consent: Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.